Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS Raleigh, NC

July 11, 2004Warren County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 11, 2004, 10:40 PM EDT for Warren County, North Carolina. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2004, 10:40 PM EDT (02:40 UTC)
Expired
Jul 12, 2004, 12:15 AM EDT
In force
95 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 120242
FFWRAH
NCC185-120415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1040 PM EDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWEST WARREN COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1215 AM EDT

* AT 1040 PM EDT LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER 
  ON ROADS AND THUNDERSTORMS CONTINUING WITH VERY HEAVY RAIN 
  OVER NORTHWESTERN WARREN COUNTY.

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING AROUND...
  FIVE FORKS...
  NORLINA...
  OINE...
  WARRENTON...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

28

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 9:00 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 11, 9:00 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
900 PM EDT SUN JUL 11 2004

.SHORT TERM (REST OF TONIGHT)...
THE AIRMASS REMAINS MODERATELY MOIST WITH PWS IN THE 1.7 TO 1.8
INCH RANGE AND CONDITIONALLY UNSTABLE WITH A RELATIVELY STEEP LAPSE
TO MID LEVELS CONTRIBUTING TO RESIDUAL CAPE TO SUSTAIN CONVECTIVE
CELLS EARLY TONIGHT. INTERACTING OUTFLOW BOUNDARIES CONTINUE TO PLAY
A ROLE IN TRIGGERING NEW CONVECTION.

UPDATED FORECAST WILL MAINTAIN THE THREAT OF A SHOWER OR TSTM
THROUGH MIDNIGHT BEFORE SCALING BACK IN THE PREDAWN HOURS.
CONVECTIVE DEBRIS SHOULD LEAVE MOSTLY CLOUDY SKIES FOR A FEW HOURS
THEN SHOW BIGGER BREAKS TOWARD MORNING AND LIGHT FOG IS EXPECTED...
EXCEPT PATCHY DENSE FOG POSSIBLE IN ISOLATED SPOTS HAVING HEAVY TSTM
PRECIPITATION THIS EVENING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM (UPDATE)...RFG
Hazardous weather outlook, Jul 11, 10:00 AM EDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EDT SUN JUL 11 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-121000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
1000 AM EDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORM WILL DEVELOP AGAIN THIS AFTERNOON
ACROSS CENTRAL NORTH CAROLINA. HOT AFTERNOON TEMPERATURES COMBINED
WITH LOCAL LEVEL BOUNDARIES AND A WEAK UPPER DISTURBANCE WILL
SUPPORT STRONG TO EVEN ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON.
THE BEST CHANCE FRO SEVERE THUNDERSTORMS LOOKS TO BE ALONG AND EAST
OF US 1 ACROSS THE EASTERN PIEDMONT...SANDHILLS AND COASTAL PLAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JO

In the hours before

Local storm report, Jul 11, 5:45 PM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     2 S MOUNT GILEAD        35.19N 80.00W
07/11/2004                   MONTGOMERY         NC   LAW ENFORCEMENT

            TREES BLOWN DOWN ACROSS A ROAD.

&&

SGY

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:34 PM EDTSevere Thunderstorm WarningRAHWake26 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.